The symptoms of antipsychotic withdrawal can be quite unpleasant for the person experiencing them. Though most doctors will assist patients in gradually "stepping down" their dosage in order to minimize the effects, people coming off antipsychotic drugs will typically experience at least a few weeks of symptoms before they resolve. Most commonly, these include digestive troubles and sleep problems; this might include nausea and/or vomiting, and find it difficult to fall asleep at night. In extreme cases, antipsychotic withdrawal can actually cause symptoms of psychosis, such as hallucinations or psychotic breaks, making it much more difficult to discontinue the medication.
It is important for anyone on antipsychotic medication to only discontinue or step down the medication dosage under the guidance of a doctor. Under no circumstances should an individual simply stop taking this type of medication, as this can be very dangerous. A doctor will be able to monitor the antipsychotic withdrawal symptoms, and adjust the dosage to step it down more gradually in order to minimize the negative effects.
Nonetheless, individuals should expect some antipsychotic withdrawal symptoms even with a gradual dosage reduction. The most common and immediate are effects on appetite, digestion, and sleep. Many people find that they lose their appetite and experience nausea, vomiting, or diarrhea. Insomnia is also quite common. A number of people will also experience intense, brief headaches that are often described as being similar to lightning storms in the brain. Combined with all of this, people will often experience a feeling of dizziness and lightheadedness, as well as an overall feeling of shakiness, sometimes with more pronounced tremors in the extremities or on the face.
In addition to all of these physical antipsychotic withdrawal symptoms, additional mental symptoms are somewhat common as well. Some will experience severe mood swings. Others will hallucinate or experience brief episodes of psychosis; it can then be a challenge for the doctor to determine if these symptoms are being caused by the antipsychotic withdrawal or the original mental illness.
It can take many months for a patient to be completely taken off antipsychotic medication for all of these reasons. In many cases, the symptoms will almost completely disappear within a few weeks, but it is important for patients to be carefully monitored by a physician and caregivers during this critical time. This will help to ensure that the patient does not present any danger to himself or others.